To the Editor
In a recent Newsletter, six cases with pulmonary edema following uneventful appendectomy were published by L. Garner et al (Pulmonary Edema after Appendectomies, APSF Newsletter, Vol. 8, p. 3, Spring 1993). The author asked for thoughts and comments concerning the possible causes of this unexpected complication.
The Hoechst AG, the company producing nitrous oxide in Germany, also received reports about pulmonary complications including two cases with pulmonary edema in patients anesthetized with nitrous oxide.
Investigations made by the company revealed that nitrous oxide also contained traces of methylnitrate, a toxic substance. Supposing that contamination with methylnitrate could have been the cause of these pulmonary complications, II charges (total 330 tons) of nitrous oxide were withdrawn in Germany by the manufacturer.
Contamination of nitrous oxide with methylnitrate (or with other toxic agents) could explain the pulmonary complication in the series of Dr. Garner. The manufacturer should search for such a contamination.
Dr. Med. A. Barankay, Institut fur Anaesthesiologie, Deutsches Herzzentrum Munchen
The Use of the Spray Endotracheal Tube During Emergence from General Anesthesia
1. While patient is still anesthetized, thoroughly suction mouth and pharynx.
2. Deflate cuff.
3. Inject quickly lidocaine .75 mg. to 1.25 mg. per pound (5-10 mi. of 2% lidocaine).
4. Wait 30 seconds and then reinflate cuff.
5. Turn all anesthetic agents off and allow the patient to breathe spontaneously.
6. Extubate with the patient awake at the first sign of inability to tolerate endotracheal tube.
1. Initiate topicalization of the upper airway within three to five minutes of the termination of the surgical procedure.
2. Around 10 minutes after the injection of lidocaine, one can expect the topical anesthesia to be wearing off gradually. Reinjection is effective in prolonging the local anesthetic effects, but try lot to exceed a total dose of 300 mg. of lidocaine.